Share on FacebookTweet about this on TwitterShare on Google+Share on LinkedIn

Medications Linked to Cerebral Palsy

What drugs and medications have the potential to cause cerebral palsy in newborn children?

Cerebral palsy is caused by damage to a child’s developing brain, often resulting from an injury suffered late in pregnancy, during labor, or shortly after birth.

Cerebral Palsy Caused by Medication

Medications Linked to CP

While certain medications can be extremely helpful when it comes to childbirth, complications can arise as well. Certain types of medication may cause the child to go into respiratory distress, or otherwise put them in danger of suffering brain damage which could develop into cerebral palsy.

Parents need to be aware of these medications and the potential impact they could have on a child, but doctors also have a responsibility to identify any issues or fetal signs of distress and mitigate potential harm. Failure to do so could constitute medical malpractice.


Pitocin

Pitocin is a synthetic form of oxytocin, a hormone that is produced naturally during the labor process. While Pitocin can be life-saving when labor is prolonged or the baby is overdue, using it inappropriately can be hazardous for mother and child.

When Pitocin is given to the mother, it’s usually to help start uterine contractions and facilitate labor. While Pitocin is usually quite effective, there are some risks involved, especially if it is used excessively. The big problem is that there’s no way to predict how it will affect an individual person. For this reason, it’s essential for the medical team to monitor the mother and child’s vital signs closely to look for any signs of distress. Failure to do so is often considered negligence or medical malpractice.

Not only can a fetus experience an adverse reaction to Pitocin, the mother may also experienced hyper-stimulation, which could result in a number of risks to the baby’s health, such as:

  • Oxygen deprivation to the fetus due to a decreased blood flow or prolonged contractions
  • Placental abruption
  • Rupture of the uterus
  • Maternal internal hemorrhaging

Complications of such events (especially if not immediately identified and mitigated) can lead to permanent neurological injuries to the newborn child, including brain damage, cerebral palsy, and sometimes even death.


Betamethasone

Betamethasone is a corticosteroid drug that is given to women who are at risk for premature delivery in order to encourage the development of the baby’s lungs prior to birth. The drug poses little risk to the baby if only one course of drugs is given, but results can vary.

In one study, six out of the 248 children who received multiple courses of Antenatal Betamethasone developed cerebral palsy, compared to out one out of 238 children who received only one dose.


Clomid

The use of Clomid (an estrogen modulator used for the treatment of infertility) could also increase the potential of multiple births and even result in premature birth — both of which increase a child’s chances of developing cerebral palsy.


Complications of Anesthesia

While an epidural anesthesia is commonly used for childbirth, it has a number of risks associated with its use. These risks are not always effectively communicated to expectant mothers, which leaves them unable to provide informed consent. One of the risks involved is the fact the epidural can interfere with the second stage of labor and possibly increase the need for an instrument-assisted birth. Other risks that can result include any of the following:

  • Extremely low blood pressure (which can cause decreased blood flow to the baby’s brain)
  • Fetal heart decelerations
  • Low blood pH in newborns (fetal acidosis)
  • Increase in cases of post partum hemorrhage
  • Decreased heart rate
  • Respiratory arrest in the mother
  • Hypoxic ischemic encephalopathy
  • Periventricular leukomalacia (PVL)
  • Brain damage causing cerebral palsy

Aspirin & Paracetamol (Acetaminophen)

Aspirin is a drug people often take to relieve pain. However, for an expectant mother, it is important to consider that babies are more likely to suffer from cerebral palsy if their mothers took aspirin while pregnant.

Babies whose mothers took acetaminophen are also more likely than other babies to develop the condition (although less-so than Asprin), according to the study that included more than 180,000 women. No link was found between cerebral palsy and the use of ibuprofen.

At the present time, over-the-counter pain killers are generally considered safe for mothers-to-be, provided they seek advice from their doctor before taking them. However, several researchers now believe it may be necessary to re-evaluate this position.

Share on FacebookTweet about this on TwitterShare on Google+Share on LinkedIn